Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 129, NWS Midland/Odessa, TX

May 28, 2020Jeff Davis County, Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 28, 2020, 5:51 PM CDT for Jeff Davis County, Presidio County, Texas. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2020, 5:51 PM CDT (22:51 UTC)
Expired
May 28, 2020, 6:15 PM CDT
In force
24 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jeff Davis County, TX, Presidio County, TX

What was reported inside it

TimeReportWhereRemark
May 28, 6:00 PM CDTHAIL 1.751 W Ryan, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
699 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-115 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
-3.7

Open this sounding in Storm Lab

The text

As transmitted.

068 
WUUS54 KMAF 282251
SVRMAF
TXC243-377-282315-
/O.NEW.KMAF.SV.W.0129.200528T2251Z-200528T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
551 PM CDT Thu May 28 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  South central Jeff Davis County in southwestern Texas...
  North central Presidio County in southwestern Texas...

* Until 615 PM CDT.

* At 550 PM CDT, a severe thunderstorm was located 14 miles southeast
  of Valentine, or 20 miles west of Marfa, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  south central Jeff Davis and north central Presidio Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3032 10441 3053 10442 3059 10419 3029 10410
TIME...MOT...LOC 2250Z 268DEG 10KT 3042 10435 

HAIL...1.00IN
WIND...60MPH
 
$$

24
1 follow-up statement
508 
WWUS54 KMAF 282304
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
604 PM CDT Thu May 28 2020

TXC243-377-282315-
/O.CON.KMAF.SV.W.0129.000000T0000Z-200528T2315Z/
Jeff Davis TX-Presidio TX-
604 PM CDT Thu May 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTH CENTRAL JEFF DAVIS AND NORTH CENTRAL PRESIDIO COUNTIES...

At 600 PM CDT, a severe thunderstorm was located 11 miles southwest 
of Bloys Camp, or 17 miles northwest of Marfa, moving east at 15 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Public.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of south
central Jeff Davis and north central Presidio Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3032 10441 3053 10442 3059 10419 3029 10410
TIME...MOT...LOC 2303Z 260DEG 12KT 3044 10428 

HAIL...1.75IN
WIND...60MPH
 
$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:55 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 28, 2:55 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
255 PM CDT Thu May 28 2020

.DISCUSSION...
A deep upper level low over Arkansas has provided northerly flow
over the Permian Basin that pushed a cold front through earlier
today. This low will move northeast into the Great Lakes and a
high pressure system near the Four Corners Region will move east,
sitting over the South Plains by Sunday. Normally this would bring
very hot temperatures to West Texas, especially this time of year,
but models are indicating a weak low developing over South Texas
and retrograding west into northern Mexico. This feature will
prevent low level warm air from advecting north into Texas and
keep temperatures in the lower 90s this week. It would be really
nice if MEX guidance was correct with highs in the 80s in most
locations into next week but 850 mb temperatures suggest highs
will be around 5 degrees higher.

Models next week show a deep upper low forming off the California
coast slowly moving inland with a broad and weak upper ridge over
the southern U.S. Increasing southerly flow ahead of the low
should allow for more warm air to move north and increase
temperatures by the end of next week. Rain chances after today
will be near zero into next week as the upper high moves into the
Great Plains but there may be some hope for rain late next week.
The weak southern U.S. will probably allow weak disturbances to
move into it and combined with warmer surface temperatures may
decrease stability. For now will keep the forecast next week dry
but there may be isolated showers possible after Wednesday.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     60  88  61  90 /   0   0   0   0
Carlsbad                       62  90  63  93 /  10   0   0   0
Dryden                         65  90  65  90 /  30   0   0   0
Fort Stockton                  62  88  63  90 /  10   0   0   0
Guadalupe Pass                 60  82  60  85 /  10   0   0   0
Hobbs                          58  88  60  90 /   0   0   0   0
Marfa                          55  86  53  88 /  20   0   0   0
Midland Intl Airport           62  88  63  91 /   0   0   0   0
Odessa                         61  88  63  90 /   0   0   0   0
Wink                           62  91  63  93 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

12/10
Hazardous weather outlook, May 28, 1:33 PM CDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
133 PM CDT Thu May 28 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-291845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
133 PM CDT Thu May 28 2020 /1233 PM MDT Thu May 28 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Severe storms are possible in the Big Bend this afternoon. Large
hail and damaging winds are the main threats with these storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 28, 3:12 PM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
312 PM CDT Thu May 28 2020

TXZ075-278-279-282100-
Pecos TX-Central Brewster County TX-Davis Mountains Foothills TX-
312 PM CDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 400 PM CDT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marathon, or 31 miles east of Alpine, moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Marathon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2997 10316 3011 10340 3062 10319 3035 10260
TIME...MOT...LOC 2011Z 220DEG 38KT 3024 10315

88
Special weather statement, May 28, 3:34 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
334 PM CDT Thu May 28 2020

TXZ275-276-281-282115-
Presidio Valley TX-Chinati Mountains TX-Marfa Plateau TX-
334 PM CDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PRESIDIO COUNTY
UNTIL 415 PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Candelaria, moving south at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Candelaria.

LAT...LON 3030 10474 3033 10454 3018 10436 3009 10469
      3011 10469 3013 10470 3014 10469 3018 10469
      3022 10471 3023 10471 3026 10474
TIME...MOT...LOC 2034Z 350DEG 11KT 3024 10463

88
Special weather statement, May 28, 3:55 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
355 PM CDT Thu May 28 2020

TXZ276-277-281-282145-
Presidio Valley TX-Marfa Plateau TX-Davis Mountains TX-
355 PM CDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER AND EAST
CENTRAL PRESIDIO COUNTIES UNTIL 445 PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Marfa, moving southeast at 15 mph. This storm is over
Ranch Road 169.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Brewster and east central Presidio Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3007 10412 3014 10394 2999 10376 2999 10380
      2994 10380 2983 10406
TIME...MOT...LOC 2054Z 335DEG 15KT 3004 10400

88
Special weather statement, May 28, 4:53 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
453 PM CDT Thu May 28 2020

TXZ275-276-282245-
Chinati Mountains TX-Marfa Plateau TX-
453 PM CDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRESIDIO COUNTY UNTIL 545
PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Marfa, moving southwest at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Presidio
County.

LAT...LON 3030 10428 3018 10412 2994 10428 3011 10452
TIME...MOT...LOC 2153Z 039DEG 9KT 3019 10425
Special weather statement, May 28, 4:54 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
454 PM CDT Thu May 28 2020

TXZ275-276-282245-
Chinati Mountains TX-Marfa Plateau TX-
454 PM CDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PRESIDIO COUNTY
UNTIL 545 PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Valentine, or 22 miles northeast of Candelaria. This
storm was nearly stationary.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Presidio County.

LAT...LON 3047 10436 3030 10430 3019 10451 3044 10461
TIME...MOT...LOC 2154Z 071DEG 3KT 3037 10441
Special weather statement, May 28, 5:27 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
527 PM CDT Thu May 28 2020

TXZ082-282300-
Terrell TX-
527 PM CDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TERRELL COUNTY UNTIL
600 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Pumpville, or 18 miles west of Langtry, moving
southeast at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will cross US HWY 90 and remain over mainly rural areas
of southeastern Terrell County.

LAT...LON 2980 10180 2981 10182 2979 10182 2979 10184
      2981 10185 2980 10187 2980 10191 2978 10193
      2993 10199 3001 10180 2996 10176 2978 10176
      2979 10178 2978 10179 2978 10181
TIME...MOT...LOC 2227Z 326DEG 19KT 2989 10185

24

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 1:11 PM CDTSpecial Weather StatementMAFBrewster34 min
May 28, 2:02 PM CDTSpecial Weather StatementMAFBrewster28 min
May 28, 2:09 PM CDTSpecial Weather StatementMAFBrewster36 min
May 28, 2:16 PM CDTSevere Thunderstorm WarningMAFBrewster38 min
May 28, 2:31 PM CDTSpecial Weather StatementMAF29 min
May 28, 2:35 PM CDTSpecial Weather StatementMAFReagan25 min
May 28, 2:49 PM CDTSpecial Weather StatementMAFPresidio26 min
May 28, 3:12 PM CDTSpecial Weather StatementMAF48 min
May 28, 3:23 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos67 min
May 28, 3:34 PM CDTSpecial Weather StatementMAFPresidio41 min
May 28, 3:55 PM CDTSpecial Weather StatementMAFPresidio50 min
May 28, 4:00 PM CDTAreal Flood AdvisoryMAFBrewster19 min
May 28, 4:19 PM CDTAreal Flood AdvisoryMAFBrewster, Presidio116 min
May 28, 4:41 PM CDTAreal Flood AdvisoryMAFPresidio2 hr
May 28, 4:53 PM CDTSpecial Weather StatementMAFPresidio52 min
May 28, 4:54 PM CDTSpecial Weather StatementMAFPresidio51 min
May 28, 4:57 PM CDTSevere Thunderstorm WarningMAFPresidio48 min
May 28, 4:59 PM CDTSevere Thunderstorm WarningMAFPresidio61 min
May 28, 5:27 PM CDTSpecial Weather StatementMAFTerrell33 min
May 28, 6:07 PM CDTSpecial Weather StatementMAF38 min
May 28, 6:11 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio52 min
May 28, 6:21 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis34 min
May 28, 6:30 PM CDTSpecial Weather StatementMAFTerrell15 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.